Information for Health care Professionals:
Bisphosphonates (Osteoporosis Drugs):
Label Change – Atypical Fractures Update

AUDIENCE: Patient, Family Practice, Geriatric

ISSUE: The FDA is updating the public regarding information previously communicated describing the risk of atypical fractures of the thigh, known as subtrochanteric and diaphyseal femur fractures, in patients who take bisphosphonates for osteoporosis. This information will be added to the Warnings and Precautions section of the labels approved to treat osteoporosis, including Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia and Reclast (and their generic products). A Medication Guide will also be required to be given to patients when they pick up their bisphosphonate prescription.

BACKGROUND: Atypical subtrochanteric femur fractures are fractures in the bone just below the hip joint. Diaphyseal femur fractures occur in the long part of the thigh bone. These fractures are very uncommon and appear to account for less than 1% of all hip and femur fractures overall. Although it is not clear if bisphosphonates are the cause, these unusual femur fractures have been predominantly reported in patients taking bisphosphonates.

RECOMMENDATIONS: Patients should continue to take their medication unless told to stop by their health care professional. The FDA recommends that health care professionals discontinue potent antiresorptive medications (including bisphosphonates) in patients who have evidence of a femoral shaft fracture. See the FDA Drug Safety Communication below for additional information.

Health care professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

Read the MedWatch safety alert, including a link to the FDA Drug Safety Communication, at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm229244.htm